Complications of Insulin Therapy
1. Mechanisms and diagnosis—Hypoglycemic reactions arethe most common complication of insulin therapy. They usually result from inadequate carbohydrate consumption, unusual physi-cal exertion, or too large a dose of insulin.
Rapid development of hypoglycemia in persons with intact hypoglycemic awareness causes signs of autonomic hyperactivity— both sympathetic (tachycardia, palpitations, sweating, tremulous-ness) and parasympathetic (nausea, hunger)—and may progress to convulsions and coma if untreated.
In persons exposed to frequent hypoglycemic episodes during tight glycemic control, autonomic warning signals of hypoglyce-mia are less common or even absent. This dangerous acquired condition is termed “hypoglycemic unawareness.” When patients lack the early warning signs of low blood glucose, they may not take corrective measures in time. In patients with persistent, untreated hypoglycemia, the manifestations of insulin excess may develop—confusion, weakness, bizarre behavior, coma, seizures—at which point they may not be able to procure or safely swallow glucose-containing foods. Hypoglycemic awareness may be restored by preventing frequent hypoglycemic episodes. An identification bracelet, necklace, or card in the wallet or purse, as well as some form of rapidly absorbed glucose, should be carried by every diabetic person who is receiving hypoglycemic drug therapy.
2. Treatment of hypoglycemia— All the manifestations
of hypoglycemia are relieved by glucose administration. To expedite absorption,
simple sugar or glucose should be given, preferably in liquid form. To treat
mild hypoglycemia in a patient who is con-scious and able to swallow, dextrose
tablets, glucose gel, or any sugar-containing beverage or food may be given. If
more severe hypoglycemia has produced unconsciousness or stupor, the treat-ment
of choice is to give 20–50 mL of 50% glucose solution by intravenous infusion
over a period of 2–3 minutes. If intravenous therapy is not available, 1 mg of
glucagon injected either subcuta-neously or intramuscularly may restore
consciousness within minutes to permit ingestion of sugar. If the patient is
stuporous and glucagon is not available, small amounts of honey or syrup can be
inserted into the buccal pouch. In general, however, oral feeding is
contraindicated in unconscious patients. Emergency medical services should be called
immediately for all episodes of severely impaired consciousness.
At least five molecular classes of insulin antibodies may be pro-duced in diabetics during the course of insulin therapy: IgA, IgD, IgE, IgG, and IgM. There are two major types of immune disor-ders in these patients:
1. Insulin allergy—Insulin allergy, an immediate type hyper-sensitivity, is a rare condition in which local or systemic urticaria results from histamine release from tissue mast cells sensitized by anti-insulin IgE antibodies. In severe cases, anaphylaxis results.
Because sensitivity is often to noninsulin protein contaminants, the human and analog insulins have markedly reduced the inci-dence of insulin allergy, especially local reactions.
2. Immune insulin resistance—A low titer of circulating IgGanti-insulin antibodies that neutralize the action of insulin to a negligible extent develops in most insulin-treated patients. Rarely, the titer of insulin antibodies leads to insulin resistance and may be associated with other systemic autoimmune processes such as lupus erythematosus.
Injection of animal insulin preparations sometimes led to atrophy of subcutaneous fatty tissue at the site of injection. Since the development of human and analog insulin preparations of neutral pH, this type of immune complication is almost never seen. Injection of these newer preparations directly into the atrophic area often results in restoration of normal contours.
Hypertrophy of subcutaneous fatty tissue remains a problem if injected repeatedly at the same site. However, this may be cor-rected by avoiding the specific injection site or by liposuction.
An increased risk of cancer attributed to insulin resistance and hyperinsulinemia has been reported in individuals with insulin resistance, prediabetes, and type 2 diabetes. Treatment with insu-lin and sulfonylureas, which increase circulating insulin levels, but not metformin possibly exacerbates that risk. These epidemiologic observations are preliminary and have not changed prescribing guidelines.